Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Pueblo, CO

May 17, 2020Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 17, 2020, 3:35 PM MDT for Las Animas County, Colorado. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2020, 3:35 PM MDT (21:35 UTC)
Expired
May 17, 2020, 4:00 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 142 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:46 PM MDTHAIL 15 Sw Hoehne, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.6 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS55 KPUB 172135
SVRPUB
COC071-172200-
/O.NEW.KPUB.SV.W.0008.200517T2135Z-200517T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
335 PM MDT Sun May 17 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Las Animas County in southeastern Colorado...

* Until 400 PM MDT.

* At 335 PM MDT, a severe thunderstorm was located near Hoehne, or
  near Trinidad, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hoehne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3726 10451 3732 10443 3711 10406 3703 10436
TIME...MOT...LOC 2135Z 323DEG 13KT 3724 10443 

HAIL...1.00IN
WIND...60MPH
 
$$

28
3 follow-up statements
430 
WWUS55 KPUB 172143
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
343 PM MDT Sun May 17 2020

COC071-172200-
/O.CON.KPUB.SV.W.0008.000000T0000Z-200517T2200Z/
Las Animas CO-
343 PM MDT Sun May 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

At 342 PM MDT, a severe thunderstorm was located near Hoehne, or near
Trinidad, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hoehne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 10450 3731 10441 3711 10406 3703 10436
TIME...MOT...LOC 2142Z 320DEG 13KT 3722 10441 

HAIL...1.25IN
WIND...60MPH
 
$$

28
944 
WWUS55 KPUB 172149
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
349 PM MDT Sun May 17 2020

COC071-172200-
/O.CON.KPUB.SV.W.0008.000000T0000Z-200517T2200Z/
Las Animas CO-
349 PM MDT Sun May 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

At 348 PM MDT, a severe thunderstorm was located near Hoehne, or near
Trinidad, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
rural areas east of Trinidad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3722 10448 3729 10437 3711 10406 3703 10436
TIME...MOT...LOC 2148Z 323DEG 13KT 3720 10439 

HAIL...1.00IN
WIND...60MPH
 
$$

28
477 
WWUS55 KPUB 172157
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
357 PM MDT Sun May 17 2020

COC071-172207-
/O.EXP.KPUB.SV.W.0008.000000T0000Z-200517T2200Z/
Las Animas CO-
357 PM MDT Sun May 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY WILL EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However nickel 
size hail is still possible with this thunderstorm.

LAT...LON 3722 10448 3729 10437 3711 10406 3703 10436
TIME...MOT...LOC 2157Z 323DEG 13KT 3719 10438 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:51 PM MDT, 44 minutes earlier.

Area forecast discussion, May 17, 2:51 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
251 PM MDT Sun May 17 2020

.SHORT TERM...(This evening through Monday)
Issued at 246 PM MDT Sun May 17 2020

Very similarly to yesterday, there is a ridge overhead with surface
winds over the plains from the east-northeast and a low amplitude
shortwave expected to form in the upper level ridge. The surface
upslope winds and the shortwave will be enough to spark some
thunderstorms over the region. The majority of the storms will be
non-severe with small hail and gusty winds associated with them, but
there may be an isolated severe thunderstorm over the southern I-25
corridor. The reason being is that there are higher CAPE values
(around 1200 to 2000 J/kg of MUCAPE) and 0-6 km bulk shear values of
around 30 knots. The outcome expected is for a stronger storm,
potentially severe, forming near the Raton Mesa around 5 to 6 PM MST
and for that storm to quickly propagate into ABQ's forecast
responsibility. HREF members indicate that a non-severe storm
forming over Greenhorn Mountain around 6 to 7 PM MST, traveling
east. PoP fields represent that outcome. All storms and showers are
expected to dissipate around Midnight MDT.

A Red Flag Warning is in effect from Noon MDT through 8 PM MDT
Monday for the mountains and mountain valleys , in response to
gusty winds, low relative humidity, and dry fuels. So please,
refrain from any activities that may cause a spark, for if a fire
starts it will spread rapidly and be hard to control. Fremont
County and the upper Arkansas River Valley are areas that will be
on the marginal side of the Red Flag Warning, but they have not
been removed. There will be near critical fire weather conditions
over the southern I-25 corridor tomorrow afternoon, but the wind
speeds are expected to be too low for any fire weather highlights.
Otherwise, precipitation is not expected over the majority of the
region, but the mountains may see an isolated shower during the
afternoon. High temperatures tomorrow afternoon will be in the
upper 80s to low 90s over the plains, 70s over Teller County,
upper 70s to low 80s over the mountain valleys, and the 50s to 60s
over the mountains.

.LONG TERM...(Monday night through Sunday)
Issued at 246 PM MDT Sun May 17 2020

The main concern through the week and into the weekend, is the
potential for critical fire weather conditions most days.

Mon night, low level easterly winds over most of the plains, except
for the southern I-25 corridor (south of Pueblo) should bring an
increase in low level moisture and the potential for widespread low
clouds.  These clouds are then expected to dissipate from west to
east through the morning hours, but some may hang around along the
eastern border into the early afternoon, slowing the warmup. Mon
night and Tue the upper ridge axis is forecast to gradually shift
east over western KS and NE as an upper low moves into the Great
Basin, bringing gusty southerly winds to much of the area.  At the
same time, afternoon RH values are expected to drop to 15% or lower
from along the I-25 corridor and westward (except over the higher
mtn areas). These conditions, along with dry vegetation will likely
lead to critical fire weather conditions in these areas. Will issue
a Fire Weather Watch for fire zones 220, 222, 224, 229, 230. Temps
on Tue will be more than 10 deg above average in most locations.  At
this time, precip chances look fairly limited in the afternoon, with
just some isolated to scattered showers/storms over the central and
eastern mtns, the spreading to the eastern plains in the evening.

The upper low over the Great Basin region is expected to lift
northeastward Tue night and Wed, with the bulk of the energy and
moisture associated with the system stay north of the area with the
forecast models showing little chance for precip over southern CO.
Gusty southerly winds are again expected along with low RH values
and probably more widespread critical fire weather conditions,
mainly west of a line form about western Kiowa County, through
western Bent County and eastern Las Animas County, but it's a little
too early to issue a fire weather highlight, and wouldn't want to
create confusion as we will have fire weather highlights in effect
for Mon and Tue.

A front comes through the eastern plains early Thu and temps looks
cooler this day.  Chances for precip look limited through the
afternoon Thu, but then Thu evening a weak upper disturbance is
forecast to move across southern CO, and as a result the GFS and
ECMWF are showing fairly widespread precip chances through the night
over southeast and east central CO.  The National Blend of Models
(NBM) is not picking up on this precip and just has some very low
isolated PoPs over northern areas.  It looks like we could see a
break from critical fire weather conditions on Thu.

On Fri precip chances look low, with maybe just some isolated
showers/storms over far eastern areas, and temps warm a little.  In
addition, we could again see critical fire weather conditions in the
San Luis Valley, portions of the central and eastern mtns and maybe
along the southern border areas of the southeast plains.

Sat a new upper trof is forecast to move over the northern Rockies,
with a front poised to move into southeast CO in the evening or late
night hours,  but during the day the weather looks dry with above
average temps with areas of critical fire weather conditions.  That
upper trof is then expected to move over the area on Sun, bringing
increasing chances for precip, and a little cooler weather, but
there may still be high fire danger in the San Luis Valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 246 PM MDT Sun May 17 2020

VFR conditions are expected over KALS throughout the forecast period.
There will be gusty west to southwesterly winds during the afternoon.

KCOS and KPUB will have thunderstorms in the vicinity of their
terminals this evening. If a thunderstorm develops overhead, expect
gusty and erratic winds with lower visibility due to precipitation.
After the thunderstorm risk diminishes around midnight, VFR
conditions are expected throughout the rest of the forecast
period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Monday for COZ220-222>225.

Fire Weather Watch from Tuesday afternoon through Tuesday
evening for COZ220-222-224-229-230.

&&

SHORT TERM...SKELLY
LONG TERM...28
AVIATION...SKELLY
Hazardous weather outlook, May 17, 11:15 AM MDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 AM MDT Sun May 17 2020

COZ058>089-093>099-181715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Sun May 17 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms are possible over the
eastern mountains and adjacent plains this afternoon and evening.
An isolated severe storm capable of producing quarter sized hail
and wind gusts up to 60 mph is possible over the southern I-25
corridor..

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical to critical fire weather conditions at times will
be possible from Monday into Saturday, primarily during the
afternoon into evening hours and favoring but not limited to San
Luis Valley locations, with the highest potential for more
widespread fire weather concerns expected Wednesday and possibly
Tuesday.

In addition, isolated to scattered primarily afternoon into
evening showers and thunderstorms, capable of producing hazardous
lightning, small hail, gusty winds and brief periods of moderate
to heavy rainfall are possible over primarily eastern locations
from Tuesday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over the southern portions of the I-25 corridor and
the adjacent southern plains this afternoon and tonight.

SKELLY/SKELLY

In the hours before

Special weather statement, May 17, 3:02 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
302 PM MDT Sun May 17 2020

COZ088-172130-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
302 PM MDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hoehne, or 10 miles north of Trinidad, moving southeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoehne.

LAT...LON 3734 10459 3739 10453 3735 10426 3713 10440
TIME...MOT...LOC 2102Z 302DEG 10KT 3732 10452

28
Special weather statement, May 17, 3:26 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
326 PM MDT Sun May 17 2020

COZ088-172145-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
326 PM MDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 345 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoehne, or 7 miles northeast of Trinidad, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoehne.

LAT...LON 3728 10454 3733 10447 3725 10416 3707 10435
TIME...MOT...LOC 2125Z 310DEG 13KT 3726 10444

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:25 PM MDTSpecial Weather StatementPUBCuster35 min
May 16, 7:47 PM MDTSpecial Weather StatementPUBCuster28 min
May 16, 7:52 PM MDTSpecial Weather StatementPUBCostilla38 min
May 17, 5:04 AM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more39 hr
May 17, 2:39 PM MDTFire Weather WatchPUBAlamosa, Chaffee, Conejos, Costilla, Fremont, Huerfano and 4 more24 hr
May 17, 3:02 PM MDTSpecial Weather StatementPUBLas Animas28 min
May 17, 3:26 PM MDTSpecial Weather StatementPUBLas Animas19 min
May 17, 4:47 PM MDTSpecial Weather StatementPUBLas Animas43 min
May 17, 5:10 PM MDTSevere Thunderstorm WarningPUBLas Animas35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.